Tennessee, 2009

Lightning Strike in Tennessee, October 2, 2009

October 2, 2009 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance which moved through the region produced some thunderstorms during the evening of October 1st and the morning of October 2nd. These thunderstorms produced some gusty winds and quite a bit of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance which moved through the region produced some thunderstorms during the evening of October 1st and the morning of October 2nd. These thunderstorms produced some gusty winds and quite a bit of lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 2, 5:05 AM CST, 40 minutes earlier.

Area forecast discussion, Oct 2, 5:05 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
605 AM CDT FRI OCT 2 2009

.PREV DISCUSSION... /ISSUED 415 AM CDT FRI OCT 2 2009/

DISCUSSION...
A COLD FRONT WAS GRADUALLY WORKING ITS WAY EAST THROUGH WEST TN
AND NORTH MS AT DISCUSSION TIME. CLOUDY SKIES AND DEWPOINTS IN THE
LOWER TO MID 60S PREVAILED AHEAD OF THE FRONT. SIGNIFICANTLY
DRIER AIR AND CLEARING SKIES WERE SPREADING INTO NORTHEAST AR.
DEWPOINTS OVER NORTH CENTRAL AR WERE IN THE UPPER 30S.

OTHER THAN SOME BRIEF EARLY MORNING CLOUDS OVER NORTHEAST MS...
TODAY WILL SEE SUNNY SKIES PREVAIL ACROSS THE MIDSOUTH. A BIT OF A
LOW LEVEL PRESSURE GRADIENT REMAINS NORTH OF INTERSTATE 40 TONIGHT...
BUT NOT LIKELY SUFFICIENT TO KEEP THE ATMOSPHERE FROM DECOUPLING
IN THE VALLEYS. SOUTH OF INTERSTATE 40... CALM OR NEARLY CALM
WINDS WILL ALLOW FOR PRIME RADITIONAL COOLING OF THE DRY
MIDCONTINENTAL AIRMASS.

THE MODELS ARE IN FAIRLY CLOSE AGREEMENT IN BRINGING MIDLEVEL
SUBTROPICAL MOISTURE FROM TX INTO THE LOWER MS RIVER VALLEY BY
SUNDAY AFTERNOON. MEASURABLE RAIN MAY BE A BIT DIFFICULT TO COME
BY ...GFS QPF NOTWITHSTANDING. THE AIRMASS WILL LIKELY START OFF
RATHER DRY...BUT SHOULD MOISTEN DURING THE DAY SUNDAY...WITH
BETTER CHANCES OF RAIN LIKELY HOLDING OFF UNTIL LATE AFTERNOON.

THE MEDIUM RANGE MODELS BEGIN TO DIVERGE SIGNIFICANTLY TOWARD THE
MIDDLE OF NEXT WEEK. THE OPERATIONAL GFS IS THE OUTLIER AMONGST
THE 00Z RUNS OF THE GFS ENSEMBLE...DROPPING A NORTHERN BRANCH
LONGWAVE TROF INTO THE EASTERN U.S. THE MAJORITY OF THE GFS
ENSEMBLE MEMBERS...THE PREVIOUS GFS RUN AND THE ECMWF MAINTAIN A
LOW AMPLITUDE RIDGE OVER THE SOUTHEAST U.S.

HAVE DECIDED TO LEAN QUITE HEAVILY TOWARD THE GFS ENSEMBLE / ECMWF
SOLUTIONS...WHICH KEEP THE MIDSOUTH WARMER...WETTER AND CLOUDIER
DURING THE MIDWEEK PERIODS. FORECAST CONFIDENCE IS MARGINAL AT
BEST...GIVEN THE LACK OF MODEL CONSENSUS.

PWB

&&

.AVIATION...

12Z TAF SET

LOW CIGS MAY LINGER IN KTUP THROUGH 13Z. OTHERWISE...VFR
CONDITIONS ARE EXPECTED OVER NEXT 24 HOURS OVER THE ENTIRE CWA. W-NW
WINDS WILL INCREASE TO 10-12 KTS WITH HIGHER GUSTS AFTER SUNRISE.
AFTER SUNSET...DIRECTION WILL SWITCH AROUND TO SW AND SPEEDS WILL
DECREASE TO AROUND 5 KTS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  54  79  56 /   0   0   0   0
MKL  73  46  75  48 /   0   0   0   0
JBR  74  49  74  50 /   0   0   0   0
TUP  74  45  78  48 /  10   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 2, 2:45 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CDT FRI OCT 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 AM CDT FRI OCT 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Henry

When
October 2, 5:45 AM CST to 5:50 AM CST
Where
Henry County, Paris
Property damage
$150,000
Reported by
Newspaper
Coordinates
36.300, -88.320

A house was damaged by a fire started by a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199902.